Texas, 2005

Hail and Damaging Wind in Texas, July 3, 2005

July 3, 2005 · NWS MAF · 6 events in 4 counties and zones

A large thunderstorm developed rapidly over Terrell County and moved across the town of Sanderson, where a downburst accompanied by large hail disrupted a local Independence Day festival. Several large tents were blown down by severe wind gusts, injuring several people.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large thunderstorm developed rapidly over Terrell County and moved across the town of Sanderson, where a downburst accompanied by large hail disrupted a local Independence Day festival. Several large tents were blown down by severe wind gusts, injuring several people. Only minor injuries were reported. Later that evening, two low-precipitation supercells developed over the Midland area dropping hail to the size of golfballs in the city. The storms dropped nickel to quarter size hail first in Stanton and then in Big Spring as they moved northeast across the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 3, 1:20 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 3, 1:20 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SUN JUL 3 2005

.SHORT TERM...
ALTHOUGH THE CENTER OF THE MID-LEVEL HIGH REMAINS FIRMLY ANCHORED
ACROSS NORTHERN MEXICO...IT CONTINUES TO SHOW SIGNS OF EXPANSION
ACROSS PARTS OF WEST TEXAS AS PER UPPER AIR ANALYSES AND WATER VAPOR
IMAGERY.  COMPARED TO YESTERDAY AT 03/1600Z...SURFACE DEWPOINTS HAVE
INCREASED SLIGHTLY ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN
WHILE NOT A CLOUD CAN BE SEEN ON VISIBLE SATELLITE.  THIS CAN BE
ATTRIBUTED TO INCREASED SUBSIDENCE AND FEWER MESOSCALE SURFACE
CONVERGENT ZONES PRESENTLY AVAILABLE.  LOOK FOR TEMPERATURE FORECAST
TO BE ON TRACK...WITH HIGHS REACHING THE OVER CENTURY MARK IN MANY
LOCATIONS WITH EXTREMELY HIGH INSOLATION.

AS THE SURFACE RAPIDLY WARMS NEAR THE DRYLINE /KMAF OBSERVATION AT
03/1800 SHOWS 97/56 F/...EXPECT IT TO ADVANCE EASTWARD SLOWLY
THROUGHOUT THE DAY.  SHORT WAVE IS EXPECTED TO ROUND THE TOP OF THE
MID-LEVEL HIGH TODAY AND PASS OVER THE NORTHERN TX PANHANDLE.  THIS
WILL CAUSE ENOUGH LIFT IN THE LOCATION OF THE DRYLINE TO IGNITE
THUNDERSTORMS IN THE LATE AFTERNOON.  THE STRONGEST CONVERGENCE OF
LOW-LEVEL MOISTURE WITH THE DRYLINE SHOULD REMAIN ACROSS OUR
NORTHERN AND EAST-CENTRAL ZONES.  INITIATION IS EXPECTED FURTHER
NORTH...WITH ADDITIONAL STORMS DEVELOPING SOUTH OF ANY INITIAL
CONVECTION.  SOME ISOLATED STORMS HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND SEVERE WINDS.  CAPE VALUES AT THE SURFACE ARE RUNNING
CLOSE TO 2000 J/KG...WITH DECENT DEWPOINT VALUES /LOW TO MID 60S/
FOUND AHEAD OF THE DRYLINE.  THE MITIGATING FACTOR WILL BE THE
LIMITED AMOUNT OF BULK SHEAR PRESENT /20-25 KTS/.  DISCUSSIONS WITH
THE SPC CONVERGED ON THE THINKING THAT ANY STORMS THAT DO DEVELOP
MAY NOT LAST A LONG TIME DUE TO THE LIMITED SHEAR PRESENT.

OTHERWISE...LOOK FOR TEMPERATURES TO REMAIN WARM THROUGHOUT THE
OVERNIGHT HOURS WITH TEMPERATURES IN THE MID 70S AS THE DRYLINE
DECOUPLES FROM THE BOUNDARY LAYER AND RETROGRADES BACK TO THE WEST.

.LONG TERM...
THE UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN CENTERED ACROSS
NORTHERN CHIHUAHUA MEXICO AND SOUTHERN NEW MEXICO MONDAY AFTERNOON.
A SHORTWAVE TROUGH WILL TRANSLATE AROUND THIS RIDGE ACROSS NORTHEAST
NEW MEXICO AND THE FAR NORTHERN TEXAS PANHANDLE DURING THE LATE
AFTERNOON HOURS. AS THE SHORTWAVE ROUNDS THE RIDGE...A WEAK FRONTAL
BOUNDARY WILL SLIDE SOUTHWARD AND WILL APPROACH THE NORTHERN THIRD
OF THE FA BY LATE AFTERNOON. THIS BOUNDARY MAY PROVIDE A FOCUS FOR
ISOLATED TO WIDELY SCATTERED THUNDERSTORM DEVELOPMENT ACROSS THE
SOUTHEAST NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN. OTHER
ISOLATED STORMS MAY ALSO FIRE ALONG AND EAST OF THE DRYLINE WHICH
SHOULD GENERALLY BE ALONG AND EAST OF THE DAVIS/GLASS MOUNTAINS AND
ALONG THE UPPER TRANS PECOS REGION. THE SHORTWAVE TROUGH WILL
CONTINUE TO MOVE SOUTHEAST AND SOUTH AROUND THE UPPER RIDGE MONDAY
NIGHT. THE POTENTIAL DOES EXIST FOR A CONVECTIVE COMPLEX/MCS TO
BECOME ORGANIZED AHEAD OF THIS FEATURE...WITH THE BEST CHANCES FOR
DEVELOPMENT ORIENTED NEAR THE FRONTAL BOUNDARY ACROSS THE NORTHEAST
PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS. FOR NOW HAVE
INCREASED CONVECTIVE CHANCES TO NEAR 30 PCT MONDAY NIGHT FOR AREAS
ALONG AND EAST OF A LAMESA...BIG SPRING...COLORADO CITY LINE...WITH
POPS TAPERED TO 10-20 PCT ACROSS THE SE NEW MEXICO PLAINS...THE
PERMIAN BASIN...AND THE UPPER TRANS PECOS REGION.

THE UPPER RIDGE WILL ONCE AGAIN BEGIN TO BUILD/STRENGTHEN ACROSS THE
FA TUESDAY AND WEDNESDAY. ISOLATED CONVECTION SHOULD REMAIN LIMITED
TO THE WESTERN THIRD OF THE CWA TUESDAY AFTERNOON IN THE VICINITY OF
UPSLOPE FLOW AND RICHER MID LEVEL MOISTURE. BY WEDNESDAY...THE MID
LEVELS WILL BEGIN TO DRY SLIGHTLY...AND HAVE KEPT ISOLATED TSRA
CHANCES CONFINED TO THE HIGHER ELEVATIONS OF THE DAVIS/GLASS
MOUNTAINS.

LITTLE CHANGE MADE TO THE REMAINDER OF THE EXTENDED FORECAST. THE
UPPER LEVEL HIGH PRESSURE RIDGE WILL MAINTAIN ITS CONTROL ACROSS THE
AREA INTO THE WEEKEND. WEAK SHORTWAVES WITHIN AND PROPAGATING AROUND
THE RIDGE MAY HELP SPARK SOME ISOLATED STORMS THURSDAY AND FRIDAY.
THE CENTER OF THE RIDGE SHOULD BEGIN TRANSLATE FARTHER NORTH INTO
NEW MEXICO BY NEXT WEEKEND...WITH MORE OF A NORTHEAST MID LEVEL FLOW
PATTERN SETTING UP ACROSS THE FA.

HOT TEMPERATURES WILL PERSIST THROUGH THE MIDDLE OF THE WEEK...AS
THERMAL LOW LEVEL RIDGING CONTINUES TO ENHANCE ALONG THE LEE SURFACE
TROUGH DAILY. TEMPERATURES MAY COOL BY A FEW DEGREES BY LATE IN THE
WEEK AS THE LEE TROUGH RETROGRADES AND THE SURFACE FLOW BACKS A BIT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73 101  73  97 /  20  20  30  10
CARLSBAD NM                71 104  68  99 /  10  10  10  10
DRYDEN TX                  75 101  73  98 /  20  10   0   0
FORT STOCKTON TX           74 103  73  98 /  20  10  20  10
GUADALUPE PASS TX          71  98  71  94 /   0  10  10  10
HOBBS NM                   70 101  67  99 /  10  10  20  10
MARFA TX                   62  98  59  93 /  10  10   0  10
MIDLAND INTL AIRPORT TX    75 102  72  97 /  20  20  20  10
ODESSA TX                  75 103  72  98 /  20  10  20  10
WINK TX                    75 108  75 104 /  20  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

02/21
Hazardous weather outlook, Jul 3, 12:17 PM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 PM CDT SUN JUL 3 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041817-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
117 PM CDT SUN JUL 3 2005 (1217 PM MDT SUN JUL 3 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ALONG THE DRYLINE ACROSS THE
EASTERN PERMIAN BASIN AND WESTERN ROLLING PLAINS TONIGHT.  SOME
OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS
AND LARGE HAIL.  IN ADDITION...DEADLY CLOUD-TO-GROUND LIGHTNING AND
HEAVY RAINFALL ALSO CAN BE EXPECTED UNDER ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE PERMIAN BASIN
AND WESTERN ROLLING PLAINS DURING THE LATE EVENING HOURS OF INDEPENDENCE
DAY.  STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO REACH SEVERE
LIMITS...WITH VERY HEAVY RAINFALL...AND DEADLY CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 3, 4:07 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 PM CDT SUN JUL 3 2005

TXZ075-032245-
PECOS TX-
507 PM CDT SUN JUL 3 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR U.S. HIGHWAY 285 35 MILES
SOUTHEAST OF FORT STOCKTON AT 507 PM CDT...MOVING EAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND THE STORM MAY PRODUCE LOCALIZED
WIND GUSTS TO 55 MPH.
Special weather statement, Jul 3, 5:22 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM CDT SUN JUL 3 2005

TXZ082-032345-
TERRELL TX-
622 PM CDT SUN JUL 3 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL TERRELL COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF SANDERSON AT
622 PM CDT...MOVING EAST AT 5 MPH. LOCALIZED WIND GUSTS TO 55 MPH
WILL BE POSSIBLE WITH THIS STORM.

The radar

The Midland/Odessa radar (KMAF), 76 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Terrell

When
July 3, 5:55 PM CST to 6:07 PM CST
Where
Terrell County, Sanderson
Measured
52 kt (60 mph) estimated gust
Injuries
7 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
32.150, -101.417

Damaging thunderstorm winds struck Sanderson, Texas during an Independence Day celebration. Winds blew down several large circus-style tents at the outdoor festival. Minor injuries were reported. Winds also blew two inch diameter limbs off trees. A National Weather Service cooperative observer also reported that his neighbor's trailer house was displaced about 50 feet from its original location. Nickel to quarter size hail also accompanied this storm.

Hail, Terrell

When
July 3, 6:00 PM CST to 6:07 PM CST
Where
Terrell County, Sanderson
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
30.150, -102.400

Quarter size hail accompanied the severe winds in Sanderson.

Hail, Midland

When
July 3, 7:44 PM CST to 7:56 PM CST
Where
Midland County, Midland
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
30.150, -102.400

Numerous reports were received of large hail up to the size of golf balls falling in and around Midland.

Hail, Martin

When
July 3, 7:58 PM CST to 8:04 PM CST
Where
Martin County, Stanton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.000, -102.083

Hail, Midland

When
July 3, 8:26 PM CST
Where
Midland County, Midland
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.000, -102.083

Hail, Howard

When
July 3, 8:30 PM CST to 8:40 PM CST
Where
Howard County, 7 mi SSE of Big Spring
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.133, -101.800

Nickel size hail fell for about 10 minutes in Elbow.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463044, 5463045, 5463046, 5463048, 5463047, 5464367.